Alabama, 2006

Flash Flood in Alabama, April 20, 2006

April 20, 2006 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 20, 3:18 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 20, 3:18 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR TYPE OF WATCH
NATIONAL WEATHER SERVICE BIRMINGHAM AL
418 PM CDT THU APR 20 2006

.UPDATE...

JUST DID A QUICK UPDATE FOR NEW SEVERE WATCH. WATCH INFORMATION
LISTED AT BOTTOM OF DISCUSSION.

&&

.PREVIOUS DISCUSSION...

.SHORT TERM...(TONIGHT THROUGH FRIDAY)

HELLO WEATHER FANS. STILL WAITING ON TODAYS ROUND TO GET
GOING...AND IT WONT BE LONG. VERY SIMILAR TO YESTERDAY...MID-
LEVEL CAPES ARE WAY UP...SUFFICIENT SHEAR...TEMPS STILL
CLIMBING... THE LIMITING FACTOR SO FAR HAS BEEN INHIBITION...BUT
THAT IS ALL BUT GONE. MAIN THREAT IS STILL LARGE AND DAMAGING WINDS.
STORMS SHOULD DIE OFF BY 9 OR 10 PM.

FRIDAY STILL CONCERNING AS SEVERE POTENTIAL IS FURTHER ENHANCED.
SHORTWAVE CURRENTLY OVER THE 4 CORNERS REGION WILL GET TO MOVING
LATER TODAY AND BE KNOCKING ON THE DOOR TOMORROW WITH AN
ASSOCIATED COLD FRONT. TIMING WILL PLAY A BIG PART IN HOW THINGS
WORK OUT. CLOUD COVER ACROSS THE NORTH MAY BE A LIMITING
FACTOR...BUT MUCH OF THE AREA SHOULD HEAT UP NICELY. HOW MUCH WE
HEAT UP ALSO PLAYS A BIG FACTOR. AGREE WITH PREVIOUS SHIFT THAT
WITH THE GIVEN WIND SHEARS...A DERECHO EVENT LOOKS POSSIBLE.

.LONG TERM...(SATURDAY THROUGH THURSDAY)

STORMS WILL BE ENDING FROM WEST TO EAST ON SATURDAY MORNING AS
COLD FRONT MOVES ON THROUGH. IN THE FRONTS WAKE...DRIER AIR WILL
DOMINATE AS A RIDGE BUILDS ACROSS THE PLAINS STATES. THE NEXT
SYSTEM WITH ASSOCIATED FRONT COMES BY MID-WEEK. ONLY MINOR TWEAKS
THROUGH THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     62  82  57  72 /  40  60  70  30
ANNISTON    63  84  58  76 /  40  50  80  30
BIRMINGHAM  64  82  57  76 /  40  70  70  30
TUSCALOOSA  65  84  56  80 /  30  70  70  20
CALERA      65  84  58  78 /  30  60  70  20
AUBURN      64  85  59  75 /  30  20  80  40
MONTGOMERY  63  86  60  78 /  30  40  80  30
TROY        64  87  61  76 /  30  30  80  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7PM.
ALC009- 015-019-055-057-073-075-093-107-115-117-121-125-127-133-

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10PM.
ALC009-015-019-055-05 7-073-075-093-107-115-117-121-125-127-133-

&&

JONES/90
Hazardous weather outlook, Apr 20, 4:50 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
550 PM CDT THU APR 20 2006

ALZ011>015-017>050-211130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
550 PM CDT THU APR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS...WITH SOME PRODUCING LARGE HAIL
AND TORRENTIAL RAIN...WILL OCCUR THROUGH 10 PM NORTH OF A
LIVINGSTON...TUSCALOOSA...ALEXANDER CITY...WEST POINT LAKE...LINE.
SOUTH OF THIS LINE IT APPEARS STORMS WILL NOT DEVELOP FOR THE
REMAINDER OF THE DAYLIGHT OR OVERNIGHT HOURS. ALL STORMS WILL WEAKEN
BELOW SEVERE LIMITS BY 11 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ON FRIDAY AND FRIDAY NIGHT...A COLD FRONT WILL PUSH THROUGH CENTRAL
ALABAMA WITH WIDESPREAD SEVERE WEATHER IN THE FORM OF DAMAGING WINDS
AND LARGE HAIL EXPECTED.  THE STORMS WILL BEGIN BETWEEN 11 AM AND 1
PM IN NORTHWEST ALABAMA AND MOVE SOUTHEASTWARD...GRADUALLY WEAKENING
IN SOUTHEAST ALABAMA BY EARLY SATURDAY MORNING.

THE ATMOSPHERE AHEAD OF THIS FRONT WILL BE MOIST AND UNSTABLE ACROSS
ALL OF CENTRAL ALABAMA.  IN ADDITION...A STRONGER UPPER LEVEL
DISTURBANCE WILL BE ASSOCIATED WITH THE FRONT AS IT PUSHES THROUGH.
THIS SITUATION MAY PRODUCE MORE

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACTIVATION WILL BE
REQUIRED THROUGH THIS EVENING...AND AGAIN FRIDAY AFTERNOON AND
EVENING. PLEASE STAY TUNED TO LATEST DETAILS CONCERNING THESE
POTENTIAL SEVERE THUNDERSTORMS.

STEFKOVICH

In the hours before

Local storm report, Apr 20, 3:30 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             BIRMINGHAM              33.53N 86.80W
04/20/2006  E1.75 INCH       JEFFERSON          AL   AMATEUR RADIO

            FINLEY AND 29TH

0410 PM     HAIL             BIRMINGHAM              33.53N 86.80W
04/20/2006  E0.88 INCH       JEFFERSON          AL   AMATEUR RADIO

            1 MILE WEST OF AVONDALE PARK

0423 PM     HAIL             STEELE                  33.93N 86.20W
04/20/2006  E0.88 INCH       ST. CLAIR          AL   PUBLIC

&&

MBAER
Local storm report, Apr 20, 3:57 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
457 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             HOMEWOOD                33.46N 86.81W
04/20/2006  E0.50 INCH       JEFFERSON          AL   AMATEUR RADIO

0444 PM     HAIL             HIGHLAND LAKE           33.89N 86.42W
04/20/2006  E0.75 INCH       BLOUNT             AL   AMATEUR RADIO

0444 PM     DOWNBURST        RAGLAND                 33.75N 86.14W
04/20/2006                   ST. CLAIR          AL   AMATEUR RADIO

&&

MBAER
Local storm report, Apr 20, 4:13 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             E BIRMINGHAM            33.53N 86.80W
04/20/2006  E0.25 INCH       JEFFERSON          AL   AMATEUR RADIO

0438 PM     HAIL             HOMEWOOD                33.46N 86.81W
04/20/2006  E0.50 INCH       JEFFERSON          AL   AMATEUR RADIO

            VALLEY AND GREEEN SPRINGS

0500 PM     HAIL             SE BIRMINGHAM           33.53N 86.80W
04/20/2006  E0.88 INCH       JEFFERSON          AL   AMATEUR RADIO

            SUMMIT ON US280

0505 PM     HAIL             BESSEMER                33.38N 86.96W
04/20/2006  E0.50 INCH       JEFFERSON          AL   AMATEUR RADIO

&&

MBAER
Local storm report, Apr 20, 4:25 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
525 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     FLASH FLOOD      BIRMINGHAM              33.53N 86.80W
04/20/2006                   JEFFERSON          AL   AMATEUR RADIO

            VILLAGE CREEK, VANDERBILT, TALLAPOOSA

0444 PM     HAIL             E BIRMINGHAM            33.53N 86.80W
04/20/2006  E0.88 INCH       JEFFERSON          AL   AMATEUR RADIO

            SUMMIT ON US280

0509 PM     HAIL             BIRMINGHAM              33.53N 86.80W
04/20/2006  E0.88 INCH       JEFFERSON          AL   AMATEUR RADIO

            I-59 IN BRIGHTON. HAIL COVERING INTERSTATE.

0513 PM     FUNNEL CLOUD     W ANNISTON              33.66N 85.81W
04/20/2006                   CALHOUN            AL   EMERGENCY MNGR

            2 MILE WEST PELHAM RANGE

0514 PM     HAIL             BIRMINGHAM              33.53N 86.80W
04/20/2006  E1.00 INCH       JEFFERSON          AL   AMATEUR RADIO

            1/2 MILE SOUTH DOWNTOWN MIDFIELD

0514 PM     HAIL             BESSEMER                33.38N 86.96W
04/20/2006  E1.00 INCH       JEFFERSON          AL   AMATEUR RADIO

&&

MBAER
Local storm report, Apr 20, 4:48 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
548 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             W LEEDS                 33.55N 86.56W
04/20/2006  E0.50 INCH       JEFFERSON          AL   AMATEUR RADIO

            BARBOUR MOTORSPORTS PARK.

0531 PM     HAIL             BORDEN SPRINGS          33.93N 85.47W
04/20/2006  E0.25 INCH       CLEBURNE           AL   FIRE DEPT/RESCUE

&&

MBAER
Local storm report, Apr 20, 4:58 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
558 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             HOMEWOOD                33.46N 86.81W
04/20/2006  E1.00 INCH       JEFFERSON          AL   AMATEUR RADIO

&&

MBAER

The radar

The Birmingham radar (KBMX), 79 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Blount

When
April 20, 5:05 PM CST to 6:30 PM CST
Where
Blount County, Hayden
Reported by
EMERGENCY MANAGER
Coordinates
33.883, -86.767

Heavy rains caused water to rise up to car door level.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504827.